New York, 2014

Flash Flooding and Flood in New York, August 21 to 22, 2014

August 21 to 22, 2014 · NWS ALY · 13 events in 2 counties and zones

A slow moving upper level low pressure area moved from the Great Lakes towards the Northeast between Wednesday, August 20th and Friday August 22nd. Several rounds of showers and thunderstorms occurred across the entire region during this time period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A slow moving upper level low pressure area moved from the Great Lakes towards the Northeast between Wednesday, August 20th and Friday August 22nd. Several rounds of showers and thunderstorms occurred across the entire region during this time period.

During the evening on Wednesday, August 20th, slow moving thunderstorms produced two to four inches of rain across parts of the Mohawk Valley and Sacandaga Region. Despite this rainfall, no flooding was reported, but this rainfall led to ponding of water on roadways and helped to moisten up the ground conditions.

Another batch of heavy rainfall due to slow moving thunderstorms occurred the next day on Thursday, August 21st during the evening hours. Once again, several inches of rainfall occurred across the central Mohawk Valley. With the ground saturated due to the recent rainfall, small streams and creek quickly overspread their banks. This led to flash flooding across parts of west-central Montgomery and northern Schoharie Counties, with many roads washed out and closed. At least 15 roads were closed in Montgomery County, including an onramp for the New York State Thruway, and a State of Emergency was issued for the county due to the flooding. The flooding caused sewage treatments plans to be inundated with water and a boil water advisory was issued for several days due to the local water supply being compromised.

Some lighter rain showers occurred on Friday, August 22nd. Most of the damage was already done, although another minor mudslide occurred due to the already weakened ground conditions. Once showers ended by the afternoon of Friday, August 22nd, the water was able to recede and the ground conditions started to finally dry out. All road were reopened by Monday, August 25th at 9 am and the State of Emergency was lifted on the 25th as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 21, 5:52 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 21, 5:52 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
652 PM EDT THU AUG 21 2014

.SYNOPSIS...
A SLOW MOVING UPPER LEVEL LOW OVER THE EASTERN GREAT LAKES REGION
WILL CONTINUE TO BRING SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY
HEAVY RAIN...AS IT DRIFTS EASTWARD THROUGH TONIGHT. THE UPPER LEVEL
LOW WILL TRACK OFF THE COAST TOMORROW WITH A FEW LINGERING SHOWERS
AND COOL TEMPERATURES OVER THE AREA. IMPROVING CONDITIONS ARE
EXPECTED OVER THE WEEKEND AS HIGH PRESSURE BUILDS AT ALL LEVELS OF
THE ATMOSPHERE FROM QUEBEC INTO THE NORTHEAST. IT WILL BRING INCREASING
AMOUNTS OF SUNSHINE AND WARMER TEMPERATURES INTO NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 652 PM EDT...AN UPPER LEVEL LOW IS CURRENTLY SITUATED OVER THE
EASTERN PORTION OF LAKE ONTARIO. THIS UPPER LEVEL ENERGY HAS
PROVIDED THE LIFT FOR THE SHOWERS AND THUNDERSTORMS THAT HAVE BEEN
ONGOING FROM THE AFTERNOON AND INTO THE EVENING HOURS SO FAR.

WITH PLENTY OF CLOUD COVER IN PLACE...SFC BASED INSTABILITY IS
LIMITED...WHICH IS HELPING KEEP THE THREAT FOR SEVERE WEATHER LOW.
THE LATEST LAPS ANALYSIS SHOWS ONLY UP TO 1000 J/KG OF SFC BASED CAPE
CURRENTLY PRESENT...WITH THE HIGHEST VALUES IN THE WESTERN AND
SOUTHERN PARTS OF THE CWA. THERE IS MORE SFC BASED CAPE ACROSS
CENTRAL NY AND INTO NE PA...AND THESE ARE THE LOCATIONS WHERE A
HANDFUL OF SEVERE REPORTS HAVE OCCURRED TODAY. WITH THE LOSS OF
DAYTIME HEATING...WE SEE NO REASON WHY CAPE SHOULD CONTINUE TO
WANE...AND KEEP THE THREAT FOR SEVERE STORMS FROM OUR AREA.
THUNDER WILL CONTINUE TO OCCUR...AS ELEVATED INSTABILITY WILL BE
PRESENT.

ALSO...WITH PWATS ABOVE NORMAL /AROUND 1.63 INCHES FROM THIS
MORNINGS KALY SOUNDING/...DEW POINTS INTO THE 60S...AND HIGH FZL
LEVELS /FZL LEVELS AROUND 12000 FT/....THE THREAT FOR HEAVY
RAINFALL WILL CONTINUE TO BE POSSIBLE WITH ANY SHOWER OR
THUNDERSTORM...AS WARM RAIN PROCESSES WILL DOMINATE. SEVERAL
CLUSTERS OF SHOWERS/THUNDERSTORMS HAVE PRODUCED ONE TO TWO INCHES
OF RAIN IN A SHORT PERIOD OF TIME...AND A FEW FLOOD ADVISORIES
HAVE BEEN ISSUED TO ADDRESS THESE SHOWERS/THUNDERSTORMS. WITH
SHOWERS/THUNDERSTORMS STILL ONGOING...ESPECIALLY ACROSS THE
ADIRONDACKS AND MOHAWK VALLEY...THE THREAT FOR ADDITIONAL MINOR
FLOOD CONCERNS WILL CONTINUE...AS THIS ACTIVITY MOVES EASTWARD.
LUCKILY...THERE IS ENOUGH FLOW TO KEEP THE SHOWERS/THUNDERSTORMS
MOVING ALONG...AND PREVENT TOO MUCH FROM FALLING OVER ANY ONE
PARTICULAR LOCATION. STILL...WE WILL CONTINUE TO MONITOR FOR THE
POTENTIAL FOR LOCALIZED FLOODING OVER THE NEXT FEW HOURS. SEE OUR
HYDRO DISCUSSION FOR MORE DETAILS.

POPS TAPER DOWN TO CHANCE FOR LATE TONIGHT /BY ABOUT MIDNIGHT OR SO/ AS
THE CORE OF THE UPPER LEVEL LOW MOVES OVERHEAD...AND THE BEST
FORCING STARTS TO SHIFT EAST OF THE AREA. HOWEVER...IT STILL LOOKS
TO REMAIN CLOUDY THROUGH THE OVERNIGHT HOURS...WITH MIN TEMPS
MAINLY IN THE UPPER 50S TO MID 60S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
TOMORROW...THE UPPER LEVEL LOW WILL START TO SHIFT OFFSHORE.
HOWEVER...CYCLONIC FLOW AROUND THIS SYSTEM WILL CONTINUE TO ALLOW
FOR THE THREAT FOR SOME SCATTERED SHOWERS...ESP DURING DAYTIME
HEATING. ANY RAINFALL WILL BE MUCH LIGHTER ON FRIDAY...AS THE BEST
MOISTURE WILL BE STARTING TO SHIFT SOUTH AND EAST TOWARDS
SOUTHERN NEW ENGLAND. IT STILL LOOKS TO STAY FAIRLY CLOUDY WITH
THE UPPER LOW NEARBY...SO TEMPS WILL BE HELD DOWN. MAX TEMPS WILL
ONLY BE IN THE UPPER 60S TO MID 70S.

THE UPPER LEVEL LOW WILL CONTINUE TO MOVE AWAY FROM THE REGION
BETWEEN FRIDAY NIGHT AND SATURDAY. A LINGERING SPRINKLE OR SHOWER
CANNOT TOTALLY BE RULED OUT OVER THE HIGH TERRAIN...OTHERWISE IT
LOOKS TO BE DRY. FINALLY...SOME BREAKS IN THE CLOUDS WILL START TO
OCCUR...ESP BY SAT MORNING FROM NORTH TO SOUTH...AS DRIER AIR
STARTS TO WORK IN FROM SOUTHERN CANADA. MIN TEMPS FRI NIGHT WILL
BE IN THE 50S...WITH HIGHS ON SATURDAY IN THE 70S.

UPPER LEVEL RIDGING WILL START TO BUILD INTO THE AREA FOR SATURDAY
NIGHT FROM THE GREAT LAKES AND OHIO VALLEY. WITH CLEARING SKIES
AND LIGHT WINDS...GOOD RADIATIONAL COOLING CAN BE
EXPECTED...ALLOWING FOR TEMPS TO FALL EASILY. OVERNIGHT LOWS WILL
RANGE FROM THE UPPER 40S OVER THE ADIRONDACKS TO THE MID 50S IN
THE CAPITAL REGION AND MID HUDSON VALLEY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
HIGH PRESSURE DOMINATES THE WEATHER OVER THE REGION SUNDAY THROUGH
WEDNESDAY WITH GRADUAL WARMING EACH DAY AS THE HIGH PRESSURE BUILDS
OFFSHORE. HIGHS SUNDAY AND MONDAY IN THE MID 70S TO LOWER 80S. HIGHS
TUESDAY AND WEDNESDAY IN THE LOWER TO MID 80S...WITH UPPER 70S TO
LOWER 80S IN HIGHER TERRAIN.

A WEAK COLD FRONT JUST BEGINS TO APPROACH WEDNESDAY NIGHT AND
THURSDAY BUT THE LOW LEVEL THERMAL RIDGING SHOULD STILL BE IN PLACE.
SO...JUST SOME ISOLATED SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT
AND THURSDAY WITH HIGHS THURSDAY IN THE 80S.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
PRIMARY 500HPA SHORT WV IS MOVING INTO FCA W/ITS ASSOC WK SFC TROF...AND
SCT -SHRA/TSTMS ARE EVOLVING INTO MORE WIDESPREAD -SHRA...AND EMBEDDED
TSTMS AS THEY ARE MVNG INTO AREAS OF ELEVATED CAPE. CIGS AND OR
VSBYS WILL BE MVFR DURING THIS EVENING...WITH AREAS IFR IN TSTMS
THIS EVENING...BCMG IFR OVERNIGHT WITH LOWERING CIGS AND AREAS OF
FOG FORMING. WINDS WILL BE LIGHT NORTHEAST TO SOUTHEAST THIS
EVENING BCMG NEAR CALM OVERNIGHT.

FRI THE SFC TROF WILL LINGER NR WESTERN PERIPHERY OF FCA...AS SVRL
500HPA SHORT WVS DROP SE IN WAKE OF THE DEPARTING 500HPA CUTOFF.
SCT-BKN -SHRA WILL DIM THROUGH THE DAY AS DRIER AIR FILTERS IN
LLVLS FROM HIGH PRESSURE BUILDING SOUTH UNDER 500HPA RIDGE OVER
QB. WINDS WILL BCMG LIGHT NE. CIGS/VSBY WILL BE MVFR MUCH OF THE
DAY...IMPVG TO VFR TWRDS EVNG.

OUTLOOK...

FRIDAY NIGHT: LOW OPERATIONAL IMPACT.  NO SIG WX.
SATURDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
SATURDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
SUNDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
SUNDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
MONDAY: NO OPERATIONAL IMPACT.  NO SIG WX.
MONDAY NIGHT: NO OPERATIONAL IMPACT.  NO SIG WX.
TUESDAY: NO OPERATIONAL IMPACT.  NO SIG WX.

&&

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT WILL
KEEP FIRE WEATHER CONCERNS AT A MINIMUM. RH VALUES WILL BE NEAR
100 PERCENT IN MOST LOCATIONS TONIGHT. WITH CLOUDS AND SCATTERED SHOWERS
AROUND TOMORROW...RH VALUES WILL REMAIN ABOVE 70 PERCENT THROUGH
THE ENTIRE DAY...WITH LIGHT AND VARIABLE WINDS.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS ARE CURRENTLY MOVING ACROSS THE REGION
THANKS TO A SLOW MOVING UPPER LEVEL LOW. THESE HEAVIEST OF THESE SHOWERS
AND THUNDERSTORMS ARE PRODUCING HEAVY RAINFALL OF UP TO TWO INCHES
PER HOUR.

SOME AREAS...GENERALLY FROM AROUND AMSTERDAM NORTHEAST ACROSS THE
SACANDAGA LAKE AND INTO WESTERN SARATOGA COUNTY...SAW TWO TO FOUR
INCHES OF RAIN LAST NIGHT. SOME PARTS OF THE ADIRONDACKS AND
MOHAWK VALLEY SAW AN ADDITIONAL ONE TO TWO INCHES OF RAIN WITH THE
LATEST ACTIVITY LATE THIS AFTERNOON INTO THIS EVENING. ELSEWHERE...GROUND
CONDITIONS HAVE BEEN RATHER DRY...DUE TO A LACK OF RECENT
RAINFALL. AS A RESULT...MOST AREAS WILL BE ABLE TO HANDLE SOME
RAINFALL. HOWEVER...IF HEAVY RAIN OCCURS OVER THOSE AREAS THAT SAW
RAINFALL LAST NIGHT OR IF RAINFALL REPEATEDLY MOVES OVER THE SAME
LOCATION THROUGH INTO EVENING...THEN SOME MINOR FLOODING OF
URBAN...POOR DRAINAGE AND LOW LYING AREAS MAY OCCUR. AN ISOLATED
FLASH FLOOD CANNOT TOTALLY BE RULED OUT...ALTHOUGH ANY POSSIBLE
FLOOD ISSUES WOULD LIKELY BE MORE OF THE POOR DRAINAGE/URBAN TYPE
CONCERNS.

THE THREAT FOR HEAVY RAINFALL WILL END TONIGHT...AS THE BEST
FORCING STARTS TO SHIFT AWAY FROM THE AREA. EVEN THOUGH THERE MAY
SOME LINGERING RAIN SHOWERS INTO TOMORROW...NO ADDITIONAL HEAVY
RAINFALL IS EXPECTED.

WHILE THERE MAY BE SOME RISES ON MAIN STREAM RIVERS DUE TO THE
RAINFALL...NO FLOODING OF LARGER RIVERS IS EXPECTED. WITH DRY
WEATHER RETURNING FOR SUNDAY INTO NEXT WEEK...RIVER LEVELS WILL
RECEDE AND/OR HOLD STEADY INTO NEXT WEEK.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...FRUGIS/SNYDER
NEAR TERM...FRUGIS
SHORT TERM...FRUGIS
LONG TERM...NAS
AVIATION...IRL/SNYDER
FIRE WEATHER...FRUGIS
HYDROLOGY...FRUGIS
Hazardous weather outlook, Aug 21, 3:09 PM EST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
409 PM EDT THU AUG 21 2014

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-221100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
409 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THROUGH TONIGHT.
SOME OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL...WHICH MAY
LEAD TO MINOR FLOODING OF URBAN...LOW LYING AND POOR DRAINAGE
AREAS. AN ISOLATED FLASH FLOOD CANNOT TOTALLY BE RULED OUT.

WHILE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...AN ISOLATED
STRONG WIND GUST CANNOT BE RULED OUT WITHIN ANY THUNDERSTORM
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WHILE SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...SPOTTERS
ARE ENCOURAGED TO PASS ALONG ANY MEASURED RAINFALL TOTALS OR
REPORTS OF FLOODED ROADWAYS TO THE NATIONAL WEATHER SERVICE.

The radar

The Albany radar (KENX), 55 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Montgomery

When
August 21, 7:45 PM EST to August 22, 1:15 AM EST
Where
Montgomery County, 0.91 mi NNW of Canajoharie to 0.82 mi N of Canajoharie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.912, -74.576

Heavy rainfall from several rounds of slow moving thunderstorms led to flash flooding in the Palatine Bridge Area. State Route 5 was closed at State Route 10 in Palatine Bridge due to high water.

Flash Flood, Montgomery

When
August 21, 8:00 PM EST to August 22, 1:15 AM EST
Where
Montgomery County, 1.07 mi W of Stone Arabia to 1.12 mi W of Stone Arabia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.927, -74.571

State Route 10 at Groff Road in Stone Arabia was closed due to flash flooding from thunderstorm heavy rainfall.

Flash Flood, Montgomery

When
August 21, 8:25 PM EST to August 22, 1:15 AM EST
Where
Montgomery County, 1.48 mi NW of Ames to 1.36 mi E of Buel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.845, -74.621

Flash flooding occurred along West Ames Road in Ames between White Road and Bueld Road. The Canajoharie Creek overspread its banks due to heavy rainfall from repeated rounds of slow moving thunderstorms. A large hole was formed in the roadway as a result of the flooding.

Flash Flood, Montgomery

When
August 21, 8:30 PM EST to August 22, 1:15 AM EST
Where
Montgomery County, 1.25 mi NW of Sprakers to 1.16 mi NW of Sprakers
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.892, -74.518

Heavy rainfall from repeated rounds of slow moving thunderstorms led to flash flooding in Montgomery County. A mudslide along Route 5S closed the roadway between Canajoharie and Route 162 in Sprakers. Sprakers Road was also closed between Jump Road and the village of Canajoharie. The New York State Thruway was also closed at Exit 29 (Canajoharie) due to high water on the roadway between Exit 28 (Fultonville) and Exit 29 (Canajoharie).

Flash Flood, Montgomery

When
August 21, 8:30 PM EST to August 22, 1:15 AM EST
Where
Montgomery County, 0.92 mi NW of Sprakers to 0.89 mi NNW of Sprakers
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.891, -74.511

Monk Road was washed out and closed in Sprakers due to flash flooding from heavy rainfall due to slow moving thunderstorms.

Flash Flood, Montgomery

When
August 21, 8:30 PM EST to August 22, 1:15 AM EST
Where
Montgomery County, 1.75 mi SE of Sprakers to 1.68 mi SE of Sprakers
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.863, -74.474

Route 162 at Flat Creek Road in Sprakers was closed due to flash flooding from thunderstorm heavy rainfall.

Flash Flood, Montgomery

When
August 21, 8:30 PM EST to August 22, 1:15 AM EST
Where
Montgomery County, 0.47 mi SE of Ames to 0.77 mi SSE of Ames
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.825, -74.594

Flash flooding occurred in Ames due to repeated rounds of heavy rainfall from slow moving thunderstorms. State Route 10 was closed at Old Sharon Road in Ames due to high water.

Flash Flood, Schoharie

When
August 21, 8:32 PM EST to August 22, 2:15 AM EST
Where
Schoharie County, 0.39 mi S of Leesville to 0.75 mi ENE of Sharon Spgs
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.794, -74.631

U.S. Route 20 was closed in the village of Sharon Springs due to flash flooding from heavy rainfall due to slow moving thunderstorms.

Flash Flood, Montgomery

When
August 21, 8:34 PM EST to August 22, 1:15 AM EST
Where
Montgomery County, 0.92 mi ENE of Fonda to 0.96 mi ENE of Fonda
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.954, -74.383

Heavy rainfall from thunderstorms led to flash flooding Fonda. Excessive flooding occurred on both Main Street and Broadway in Fonda. Flooding was also reported at the intersection of Route 5 (Main Street) and Route 334 (Cayadutta Street). A State of Emergency was issued for the town due to extent of the flooding.

Flash Flood, Schoharie

When
August 21, 8:45 PM EST to August 22, 2:15 AM EST
Where
Schoharie County, 0.69 mi N of Sharon Spgs to 0.57 mi NNE of Sharon Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.790, -74.620

Numerous basements were inundated with water due to flash flooding from thunderstorm heavy rainfall in Sharon Springs.

Flash Flood, Montgomery

When
August 21, 8:45 PM EST to August 22, 1:15 AM EST
Where
Montgomery County, 1.03 mi SSE of Canajoharie to 0.94 mi S of Canajoharie
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.887, -74.559

Flash flooding occurred along the Canajoharie Creek in Canajoharie due to thunderstorm heavy rainfall. Old Sharon Road was closed between Carlisle Road and Maple Hill Road due to high water.

Flash Flood, Montgomery

When
August 21, 9:00 PM EST to August 22, 1:15 AM EST
Where
Montgomery County, 1.62 mi NW of Ft Johnson to 1.6 mi N of Tribes Hill
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.964, -74.246

Route 67 was closed between Fort Johnson and Johnstown due to flooding and a mudslide from thunderstorm heavy rainfall.

Flood, Montgomery

When
August 22, 9:15 AM EST
Where
Montgomery County, 1.38 mi S of Nelliston to 1.34 mi S of Nelliston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.910, -74.600

A mudslide occurred near the intersection of Happy Hollow Road and Old Fort Plain Road due to recent heavy rainfall from slow moving thunderstorms.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535318, 535394, 535399, 535322, 535339, 535392, 535397, 535324, 535328, 535330, 535402, 535406, 535341.